Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 64, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 30, 2012, 4:45 PM MDT for Cascade County, Chouteau County, Teton County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2012, 4:45 PM MDT (22:45 UTC)
- Expired
- Jul 30, 2012, 5:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 31 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:50 PM MDT | TSTM WND GST 60 | Great Falls, MT | DAMAGED ROOF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2851 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
004 WUUS55 KTFX 302245 SVRTFX MTC013-015-099-302330- /O.NEW.KTFX.SV.W.0064.120730T2245Z-120730T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 445 PM MDT MON JUL 30 2012 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... THIS INCLUDES THE CITY OF GREAT FALLS... WEST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA... EXTREME EAST CENTRAL TETON COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 530 PM MDT * AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF GREAT FALLS...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BLACK EAGLE...GREAT FALLS AND HIGHWOOD. WIND GUSTS TO 65 MPH ARE LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4794 11104 4763 11067 4733 11141 4762 11166 TIME...MOT...LOC 2245Z 236DEG 25KT 4760 11147 $$ 08
2 follow-up statements
596 WWUS55 KTFX 302319 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 519 PM MDT MON JUL 30 2012 MTC013-015-099-302330- /O.CON.KTFX.SV.W.0064.000000T0000Z-120730T2330Z/ CASCADE MT-CHOUTEAU MT-TETON MT- 519 PM MDT MON JUL 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EXTREME EAST CENTRAL TETON...WEST CENTRAL CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES... AT 513 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF FLOWEREE...OR 14 MILES NORTH OF GREAT FALLS...MOVING NORTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWOOD AND CARTER PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGING WINDS UP TO 73 MPH WERE REPORTED WEST OF GREAT FALLS WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS! && LAT...LON 4794 11104 4763 11067 4733 11141 4762 11166 TIME...MOT...LOC 2318Z 236DEG 25KT 4773 11119 $$ SUK
592 WWUS55 KTFX 302328 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 528 PM MDT MON JUL 30 2012 MTC013-015-099-302339- /O.EXP.KTFX.SV.W.0064.000000T0000Z-120730T2330Z/ CASCADE MT-CHOUTEAU MT-TETON MT- 528 PM MDT MON JUL 30 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL TETON... WEST CENTRAL CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES WILL EXPIRE AT 530 PM MDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS LONGER SEVERE...THUS THE WARNING IS BEING ALLOWED TO EXPIRE. LAT...LON 4794 11104 4763 11067 4733 11141 4762 11166 TIME...MOT...LOC 2329Z 236DEG 25KT 4777 11110 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 30, 2:55 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 255 PM MDT MON JUL 30 2012 .DISCUSSION... THIS AFTERNOON THROUGH WEDNESDAY EVENING...STRONG HIGH PRESSURE RIDGE CONTINUES TO BE THE DOMINANT WEATHER FEATURE ACROSS OUR REGION THIS AFTN...BRINGING MOSTLY DRY AND VERY WARM CONDITIONS. CURRENT RADAR/SATELLITE IMAGERY SHOWS SMALL AREA OF MOISTURE MOVING INTO THE WEST SIDE OF THE RIDGE...HELPING TO SPARK SCATTERED THUNDERSTORMS OVER SOUTHWEST MT. ADDITIONAL STORMS SHOULD DEVELOP LATER THIS AFTN...PRIMARILY OVER THE HIGHER TERRAIN IN CENTRAL/SOUTHWEST COUNTIES AND THEN TRACK EAST-NORTHEAST THIS EVE...GENERALLY STAYING SOUTH OF THE HILINE. A FEW STORMS MAY BECOME STRONG-TO-BRIEFLY SEVERE WITH GUSTY OUTFLOW WINDS OF 45 TO 55 MPH. STORM ACTIVITY WILL DISSIPATE LATER THIS EVENING WITH CLEARING SKIES TONIGHT. NO SIGNIFICANT CHANGE IN CONDITIONS EXPECTED FOR TOMORROW...THOUGH FORECAST MODELS INDICATE BROADER AREA OF DRY AIR ALOFT ARRIVING DURING THE DAY. THIS SHOULD REDUCE THUNDERSTORM COVERAGE...WITH JUST A FEW ISOLATED CELLS OVER THE SOUTHWEST MTNS. THE RIDGE SHOWS SOME INITIAL SIGNS OF WEAKENING ON WED AS A SHORTWAVE TROF CUTS THRU THE NRN PORTION OF THE RIDGE AND THEN WILL BE FOLLOWED BY A MORE SUBSTANTIAL PACIFIC SYSTEM ON THURS/FRI (SEE ADDITIONAL DETAILS BELOW). AIRMASS REMAINS MOSTLY DRY ON WED SO AGAIN THUNDERSTORMS DEVELOPMENT WILL BE QUITE LIMITED AND FOCUSED MAINLY OVER SOUTHWEST MT. TEMPERATURES HOLDING STEADY IN THE LOW TO MID 90S THRU WED. WARANAUSKAS WEDNESDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO FORECAST A BREAKDOWN OF THE UPPER LEVEL RIDGE DURING THE WEDNESDAY NIGHT THROUGH FRIDAY PERIOD AS AN UPPER LEVEL TROUGH TRACKS SOUTHEASTWARD FROM BC INTO THE NORTHERN PLAINS STATES. TEMPERATURES COOL SLIGHTLY BUT REMAIN ABOVE AVERAGE ON THURSDAY BEFORE A CANADIAN COLD FRONT DROPS SOUTHEAST ACROSS THE REGION THURSDAY NIGHT...USHERING IN A COOLER AIRMASS FROM THE NORTH. BEFORE THE COOLER AIRMASS ARRIVES...WILL NEED TO MONITOR THURSDAY FOR POTENTIAL FIRE WEATHER CONCERNS AS WEST WINDS ALOFT PICK UP IN ASSOCIATION WITH THE FLATTENING UPPER LEVEL RIDGE. WINDS SHIFT TO NORTH/NORTHWEST THURSDAY NIGHT AS THE CANADIAN FRONT PUSHES SOUTH THROUGH THE AREA WITH TEMPERATURES LOOKING TO COOL TO JUST BELOW SEASONAL AVERAGES ON FRIDAY. BEST CHANCE FOR PRECIPITATION WILL OCCUR THURSDAY NIGHT INTO FRIDAY MORNING...MAINLY OVER NORTH AND NORTHWEST PORTIONS OF THE FORECAST AREA. COOLING IS SHORT- LIVED HOWEVER AS THE UPPER TROUGH MOVES EAST AND RIDGING REBUILDS FORM THE GREAT BASIN TO THE NW ON SATURDAY ALLOWING TEMPERATURES TO WARM BACK UP. MODELS DIVERGE LATER THIS WEEKEND INTO EARLY NEXT WEEK WITH GFS AND CANADIAN MODELS MAINTAINING A NW FLOW OVER THE REGION WHICH ALLOWS FOR ADDITIONAL COOLER AIRMASSES TO CLIP NORTHERN PORTIONS OF THE FORECAST AREA WHILE THE ECMWF MODEL SHOWS A MUCH WARMER SCENARIO DUE TO A STRONGLY AMPLIFYING UPPER LEVEL RIDGE OVER THE ROCKIES. WITH LOW CONFIDENCE THIS LATE IN THE FORECAST PERIOD HAVE KEPT POPS/TEMPS CLOSE TO CLIMATOLOGICAL AVERAGES. HOENISCH && .AVIATION... UPDATED 1745Z. EXPECT SUNNY SKIES AT 18Z...TO GIVE WAY TO INCREASING CLOUDS...AND A CHANCE FOR SCATTERED THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT TODAY WILL BE ACROSS SOUTHWEST/CENTRAL MT...ROUGHLY MAINLY ALONG AND SOUTH OF A LINE FROM HELENA TO LEWISTOWN. SOME STORMS COULD PRODUCE GUSTY SURFACE WINDS AND SOME SMALL HAIL. THE STORMS SHOULD EXIT CENTRAL MONTANA AROUND 06Z. GENERALLY VFR CONDITIONS WILL PREVAIL...BUT MVFR CONDITIONS ARE POSSIBLE IN/NEAR ANY THUNDERSTORMS. BRUSDA && .PRELIMINARY POINT TEMPS/POPS... GTF 59 92 57 90 / 20 10 20 10 CTB 55 86 51 84 / 20 10 10 10 HLN 59 91 58 90 / 20 10 20 10 BZN 51 92 51 91 / 30 20 20 10 WEY 41 83 41 82 / 10 20 10 10 DLN 53 88 51 87 / 20 20 20 10 HVR 60 92 56 90 / 20 10 10 10 LWT 56 88 54 86 / 40 20 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...HOENISCH AVIATION...BRUSDA WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 30, 3:11 AM MDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 311 AM MDT MON JUL 30 2012 MTZ008>015-044>055-311200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 311 AM MDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:29 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| Jul 30, 5:45 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.